In the journals: Breast cancer drugs linked to heart failure in older women
One of the most worrisome side effects of chemotherapy with drugs such as anthracyclines and the antibody drug trastuzumab (Herceptin) is damage to the heart, including heart failure. This is of particular significance to women over 65, who are at greater risk for both breast cancer and heart problems. A recent study in the Journal of the American College of Cardiology looked at the risks of heart failure and cardiomyopathy in data taken from 45,537 women with early-stage breast cancer (average age 76). Over a three-year period, women who were treated with Herceptin, either alone or with anthracyclines, were at significantly higher risk for heart failure or cardiomyopathy. The risk was greatest in women treated with both types of breast cancer drugs. According to the study authors, "There is a potentially important role for cardiologists before initiation of cancer therapy." They say cardiologists can both identify women at risk for heart failure and cardiomyopathy, and pick up on the early signs of these conditions.